The Tapering Method and Klonopin Withdrawal Treatment
Klonopin is a medication that is often prescribed for the treatment of epilepsy and anxiety. Widely known by its generic name, clonazepam, this medication is highly addictive. Unfortunately, people mistakenly believe that they can abuse the drug with little or no complication, and in some cases such is true—until the user attempts to quit. Klonopin withdrawal treatment, including a slow process of tapering the drug use off, is often necessary when a user becomes physically dependent on this drug.
According to Harvard Health, if careful measures are not taken to ensure a smooth transition from the use of certain medications such as klonopin to the discontinued use, serious and disturbing symptoms can occur. Risk of relapse and an increased chance for depression are both common concerns when an individual enters Klonopin withdrawal treatment.
What is the Tapering Method?
Harvard Health describes tapering as a reduction in dose over several weeks or even months that allows the body to slowly adjust to the changes in dosing levels thus preventing or at least reducing the severity of withdrawal symptoms. Often times, less addictive medications are used in the place of the Klonopin in order to help further reduce the anxiety or aftermath of the addiction during detox.
How Tapering Works
Methods of tapering Klonopin during withdrawal treatment differ depending on a variety of different factors such as:
- the level of dosing that is generally used
- the frequency of dosing
- the length of time Klonopin has been used
- the individual health of the user
- whether other drugs are being used
According to the National Pain Foundation, pain medications can be tapered off relatively quickly by reducing the dose by about 25% each day or two until the entire dose has been eliminated. This allows for a relatively quick detox that takes place over a period of 7-10 days. Unfortunately, Klonopin withdrawal is generally much stronger even than painkiller withdrawal and the methods of tapering the drug off must be extended for both patient safety and comfort.
Tapering the dose more gradually, often times by about 10% each day or each few days, reduces the risk of depression and eases the transition that takes place when an individual quits using Klonopin. While it could take weeks to full reduce the dose of Klonopin down to a zero level if a user has been taking very large doses for an excessive period of time, the symptoms of withdrawal will be minimal and the risks equally low if proper methods are taken to ensure a slow, steady taper from the drug.